Intake of Lactobacillus plantarum Reduces Certain Gastrointestinal Symptoms During Treatment With Antibiotics

    loading  Checking for direct PDF access through Ovid

Abstract

Goals

To examine if intake of Lactobacillus plantarum can prevent gastrointestinal side effects in antibiotic-treated patients.

Background

Diarrhea is a common side effect of treatment with antibiotics. Some studies indicate that the risk of antibiotic-associated diarrhea can be reduced by administration of certain probiotic microorganisms.

Study

Patients treated for infections at a university hospital infectious diseases clinic were randomized to daily intake of either a fruit drink with L. plantarum 299v (1010 colony forming units/d) or a placebo drink, until a week after termination of antibiotic treatment. Subjects recorded the number and consistency of stools as well as gastrointestinal symptoms until up to 3 weeks after last intake of test drink. Fecal samples were collected before the first intake of test drink and after termination of antibiotic therapy and analyzed for Clostridium difficile toxin.

Results

Clinical characteristics on admission were similar in the 2 groups. The overall risk of developing loose or watery stools was significantly lower among those receiving L. plantarum [odds ratio (OR), 0.69; 95% confidence interval (CI), 0.52-0.92; P=0.012], as was development of nausea (OR, 0.51; 95% CI, 0.30-0.85; P=0.0097). Diarrhea defined as ≥3 loose stools/24 h for ≥2 consecutive days was unaffected by the treatment (OR, 1.4; 95% CI, 0.33-6.0; P=0.86). No significant differences regarding carriage of toxin producing C. difficile were observed between the groups.

Conclusions

Our results indicate that intake of L. plantarum could have a preventive effect on milder gastrointestinal symptoms during treatment with antibiotics.

Related Topics

    loading  Loading Related Articles